Alert archive / Indiana / River Flood Warnings in 2022
River Flood Warning 88, NWS Indianapolis, IN
NWS Indianapolis, IN issued this river flood warning at Mar 22, 2022, 11:47 AM EDT for Sullivan County, Vigo County, Indiana; Clark County, Crawford County, Illinois. It took effect at Mar 23, 2022, 8:00 AM EDT. It was in force for 12 days.
The area
The counties it named.
The facts
- Issued
- Mar 22, 2022, 11:47 AM EDT (15:47 UTC)
- In effect from
- Mar 23, 2022, 8:00 AM EDT
- Expired
- Apr 4, 2022, 6:18 AM EDT
- In force
- 12 days
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Clark County, IL, Crawford County, IL, Sullivan County, IN, Vigo County, IN
The radar
The Evansville,IN radar (KVWX), 107 km from the middle of the area, began a volume at 15:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Wabash River at Terre Haute...US Hwy 150 Eastbound (TERI3).
- Action stage
- 11.5 ft
- Minor stage
- 16.5 ft
- Moderate stage
- 24.5 ft
- Major stage
- 30 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03341500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at Mar 22, 9:41 AM EDT, 2 hours 6 minutes earlier.
Area forecast discussion, Mar 22, 9:41 AM EDT, 2 hours 6 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 941 AM EDT Tue Mar 22 2022 .Forecast Update... Issued at 941 AM EDT Tue Mar 22 2022 Had to lower PoPs for a few hours over NW sections as radar was showing a large dry punch moving into that area. That said, national radar mossaic suggests the showers will again overspread the area this afternoon. Also, had to crank winds and wind gusts up with several reports of 35 plus knot gusts over the Wabash Valley in the past hour or so. && .Short Term...(Today through Wednesday) Issued at 235 AM EDT Tue Mar 22 2022 * Rainy weather through Wednesday and beyond. * 1-2 inches of rain will be possible for many locations. Surface analysis early this morning shows deep low pressure in place over OK. A warm front extended east across Arkansas and then to the Tennessee River Valley. High pressure was found over Ontario and was providing a SE flow across Indiana. Dew points were still in the lower 30s...indicative of dry air in place within the lower levels and resulting in around 20F dewpoint depressions. Radar shows an extensive precip shield with the approaching area of low pressure. Showers with a warm front aloft were found across SW Illinois...surging northeast with the approaching low. Water Vapor imagery shows the highly amplified pattern in place...with sharp ridging over the Indiana and the Western Great Lakes edging eastward. A deep trough was in place aloft over the western plains along with a deep upper low over OK. Water vapor imagery shows a plume of moisture ahead of the upper low...streaming northeast toward the Ohio Valley. Today... The ridging aloft is expected to drift east today as the deep trough and upper low to the southwest begin to push forcing dynamics within the upper flow toward the Ohio Valley. The 850mb warm front is shown to surge across Indiana today brining the precipitation to the SW across the state. The 295K GFS isentropic surface shows strong isentropic lift through the day with perpendicular flow up the surface. Specific Humidities are over 6 g/kg. Furthermore a moderate LLJ of 50 knts ahead of the low is expected to push north across Indiana today. Forecast soundings show a saturated column today with pwats over 1.25 inches. Finally the HRRR shows the shield of precipitation to the southwest spreading across Indiana through the day. Thus with all these factors in play...will trend toward 100 pops. Will play toward steady state temps given the expected clouds and rain. Tonight... The previously mentioned LLJ and isentropic lift are expected to diminish as this stronger forcing pushes northeast toward MI. The upper low is expected to push toward the middle Mississippi Valley...still pushing upper forcing dynamics across Indiana through the night. Forecast soundings show a bit of dry air within the mid and upper levels...but the lower levels remain very saturated and pwats remain around an inch. With the surface low still to the west...Indiana will spend the overnight within the warm sector with southerly flow in place. Time heights still continue to show lift in place...particularly in the evening hours. Thus with many favorable features still remaining in place for precipitation will trend toward 100 pops again. Confidence for precip is high. However as forcing becomes a bit more limited overnight...precip amounts should be much less than what falls during the day. Drizzle will be in play late tonight as some of the dry air arrives aloft after 06Z. Given the warm sector...will again trend toward steady state temps...at or slightly above the NBM. Wednesday... Models suggest the deep upper low will push toward IL/WI...keeping Indiana within the SW flow aloft. Within the lower levels a cold front associated with this systems will push across Indiana...providing forcing. Forecast soundings show lapse rates favorable for convection along the front and again pwats remain quite high...around 0.75 and convective temps in the upper 50s should be reached. Thus again confidence is high for precipitation particularly along and ahead of the cold front during the day on Wednesday. Will again include pops at or above the NBM...and include thunder mention. Given the expected frontal passage will look for highs in the late morning followed by temps falling in the afternoon with the onset of cold air advection. && .Long Term...(Wednesday night through Monday) Issued at 235 AM EDT Tue Mar 22 2022 Wednesday Night through Friday. The bulk of the precipitation from the initial wave and possible severe weather will have exited and ended by 00Z Thursday. During the overnight hours, there remains a fair amount of shear across the southeast counties, but instability is minimal so don't expect anything more than a few scattered showers. The lower atmosphere will remain saturated on Thursday but the bulk of the forcing will have already exited so only expecting a few showers. The surface front then passes through during the overnight hours but will be fairly diffuse by this point. There may be a few lingering light rain showers or drizzle on Friday as a weak secondary low moves through but generally dry conditions are expected with temperatures below average. Saturday Through Monday. A few week clipper systems will move through during the weekending with the initial clipper moving in from the northwest Friday night into Saturday. Models continue to struggle with the track of the low as the Canadian and GFS keep the low in the Upper Great Lakes Region while the Euro brings the bulk of the precipitation through central Indiana. Temperatures will be near to slightly below freezing during this time, so can't rule out some light snow, especially across the northern counties. Conditions then dry out for Sunday as weak high pressure tries to build, but but Monday the next clipper system will be moving through with significant model differences on the track. Confidence in the precipitation for Monday is lower than for Saturday, but conditions will be warm enough that rain will be the only precipitation type if it does rain. Temperatures through the weekend will generally be near to below normal. && .Aviation...(12Z TAF Issuance) Issued at 705 AM EDT Tue Mar 22 2022 IMPACTS: -VFR becoming MVFR late this evening. -Southeasterly wind gusts to 25kts after 15Z. -Generally MVFR vsbys due to rain through the period. -LLWS from 02Z to 10Z. DISCUSSION: Rain will move through central Indiana through the day today and into the overnight hours. There could be an isolated rumble of thunder, but coverage will be low enough to not warrant a mention in the TAF. Vsbys and cigs will generally be MVFR with IFR cigs possible overnight. Southeasterly winds will occasionally gust up to 25kts through the day and early overnight hours. A 30-40kt wind difference between the surface and 020 will cause LLWS concerns from 02Z to 10Z. && .IND WATCHES/WARNINGS/ADVISORIES... None. && Update...MK Short Term...Puma Long Term...White Aviation...White
Hazardous weather outlook, Mar 22, 11:06 AM EDT, 41 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Indianapolis IN 1106 AM EDT Tue Mar 22 2022 INZ021-028>031-035>049-051>057-060>065-067>072-231100- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Union City, Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer, Gosport, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, and North Vernon 1106 AM EDT Tue Mar 22 2022 This hazardous weather outlook is for central Indiana. .DAY ONE...This Afternoon and Tonight. Moderate to heavy rain is possible at times Today and Tonight. This could lead to flooding..particularly along rivers...creeks and low lying areas. Windy conditions will continue today with sustained winds to near 30 mph at times and gusts to near 45 mph at times. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A few strong thunderstorms storms are possible Wednesday afternoon and evening. The main threat would be lightning...damaging winds and heavy rain. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible Wednesday afternoon and evening. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Special weather statement, Mar 22, 11:04 AM EDT, 43 minutes before
Special Weather Statement National Weather Service Indianapolis IN 1104 AM EDT Tue Mar 22 2022 INZ021-028>031-035>049-051>057-060>065-067>072-222300- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery- Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke- Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan- Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew- Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Union City, Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer, Gosport, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, and North Vernon 1104 AM EDT Tue Mar 22 2022 ...WINDY TODAY WITH SOUTHEAST WINDS TO NEAR 30 MPH AND GUSTS TO NEAR 45 MPH... Gusty winds could blow around unsecured objects and tree limbs could be blown down. Use extra caution driving, especially if operating a high profile vehicle. Secure outdoor objects.
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 22, 11:47 AM EDT | River Flood Warning | IND | Knox, Sullivan | 14 days |
| Mar 22, 11:47 AM EDT | River Flood Warning | IND | Knox, Sullivan | 15 days |
| Mar 22, 11:47 AM EDT | River Flood Warning | IND | Fountain, Parke, Tippecanoe, Vermillion, Warren | 5 days |
| Mar 22, 11:47 AM EDT | River Flood Warning | IND | Daviess, Greene, Knox | 7 days |
| Mar 22, 11:47 AM EDT | River Flood Warning | IND | Daviess, Gibson, Knox, Pike | 7 days |
| Mar 22, 11:47 AM EDT | River Flood Warning | IND | Daviess, Gibson, Knox, Pike | 9 days |
| Mar 22, 11:47 AM EDT | River Flood Warning | IND | Parke, Vermillion, Vigo | 6 days |
| Mar 22, 11:47 AM EDT | River Flood Warning | IND | Fountain, Parke, Vermillion, Warren | 6 days |
Nearby
River Flood Warnings in Indiana, 2022River Flood Warnings in Illinois, 2022Every river flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.